Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

A canonical form for symmetric and skew-symmetric extended symplectic modular matrices with applications to Riemann surface theory


Author: Robert Zarrow
Journal: Trans. Amer. Math. Soc. 204 (1975), 207-227
MSC: Primary 32G20; Secondary 15A21
DOI: https://doi.org/10.1090/S0002-9947-1975-0407324-2
MathSciNet review: 0407324
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The (extended) symplectic modular group $ ({ \wedge _n}){\Gamma _n}$ is the set of all $ 2n \times 2n$ integer matrices $ M$ such that

$\displaystyle (M{J^t}M = \pm J),M{J^t}M = J,J = \left[ {\begin{array}{*{20}{c}} 0 & I \\ { - I} & 0 \\ \end{array} } \right],$

$ I$ being the $ n \times n$ identity matrix. Let $ {S_n} = \{ M \in { \wedge _n} - {\Gamma _n}\vert M = - {}^tM\} $ and $ {T_n} = \{ M \in { \wedge _n} - {\Gamma _n}\vert M = {}^tM\} $. We say $ M \sim N$ if there exists $ K \in {\Gamma _n}$ such that $ M = KN{}^tK$. This defines an equivalence relation on each of these sets separately and we obtain a canonical form for this equivalence.

We use this canonical form to study two types of Riemann surfaces which are conformally equivalent to their conjugates and obtain characterizations of their period matrices. We also obtain characterizations of the symplectic matrices which the conformal equivalence induces on the first homology group. One type of surface dealt with is the symmetric Riemann surfaces, i.e. those surfaces which have a conjugate holomorphic self-map of order 2. The other type of surface studied we we call pseudo-symmetric surfaces. These are the hyperelliptic surfaces with the property that the sheet interchange is the square of a conjugate holomorphic automorphism.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32G20, 15A21

Retrieve articles in all journals with MSC: 32G20, 15A21


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0407324-2
Article copyright: © Copyright 1975 American Mathematical Society